Log in
MPN Voice
3,493 members5,197 posts

Interferon A

Looking for some advice, I was diagnosed with ET/PV in December JAK2 positive. Am awaiting my BMB results next week to clarify. I was started on Hydroxy straight away due to my platelet count but was changed to Interferon (Roferon A) after this due to my age (which I was happier with). I have been on interferon now for 4 weeks and just feel since starting I have felt a bit out of sorts; very tired, feeling a bit fed up, intermittent joint pain. I am keen to preserve with interferon and did ask about pegasys but was told this was only an option if Roferon A is not tolerated. I was symptom free before diagnosis and treatment.

This may be a coincidence my symptoms and may just be the cold miserable time of year, I am a little anxious awaiting my BMB results which I will get at my next haematology appointment on Friday.

Would appreciate any advice/experiences of taking Roferon A and whether there are any thoughts with links to how I am feeling or whether I should preserve a little longer.

Thanks in advance

Jen

16 Replies
oldestnewest

Hi Jen

Like you I was prescribed interferon and felt pretty similar to you - tired, achey and generally abit under par . I felt as though I was coming down with something . My Haematologist prescribed me piriton and paracetamol which she said to take an hour before i my injection. This helped abit but I still was experiencing a general feeling of being under the weather. My Haematologist was going to try to get funding for pegasys interferon as she said it seems to be better tolerated so that may be the way forward for you . I said i would perservere with the interferon as it was helping my blold levels but she said no one should have to put up with feeling constantly as though they are catching or have flu.

I ended up on Ruxolitinib as she had also applied for for it for me on compassionate grounds as hydroxyurea was contra-indicated, anagrelide didn't work abd i felt unwell on interferon . In the UK ruxolitinib is as yet not licenced for PV so that Is why she applied for it on compassionate grounds.

I realise I am very lucky indeed to get ruxolitinib as it is very expensive and as yet in the UK, despite some good research evidence of it's efficacy in managing PV , only licenced for myelofibrosis.

I really hope you can try pegasys interferon and hope it not only helps manage your condition but also you can tolerate it beyter than the standard interferon .

Please let us know how you get on

I hope your BMB goes well and you stay well too .

Warmest wishes and e -hugs to you xx

( I'm a hugger !!😁😁❤❤)

Love Dianne xxx

Reply

Thanks that's really kind words and reassuring thank you for taking the time to reply x

Reply

My pleasure Jen

Keep well

Xx

Reply

Just another quick question did you feel back to normal after stopping your Interferon and do you feel well on Rux?

Reply

HI jen

No probs . After stopping the interferon I pretty much felt much better within days . I sort of only realised how yuk I had felt on interferon after I stopped taking it .

On the ruxo I have felt absolutely fine and I haven't had a venesection since starting it ( from diagnosis in October 2016 to May 2017 I was having a venesection every week!). The interferon did help my blood counts which is reassuring if the rux stopped working - my Haematacrit, red cell counts and platelets were slowly improving and going in the right direction but on the rux which I started in July 2017 I haven't had one venesection! My platelets are slowly responding and although not into normal range yet I am nearly there .

They said to watch for dizziness, bruising, light headedness, weight gain and possible BP gain but all I seem to have had is a bit more bruising and a bit of light headeness now and again but nothing major .

I try to eat a healthy diet as i do not want to increase my cardiovascular risk by putting on weight and so far I haven't had any weight gain thank goodness !!👍😁

Hope this helps

Dianne x

1 like
Reply

Great news thank you x

Reply

Hi Dianne. What an understanding heamo you have, she sounds really caring and thoughtful of how you feel overall. Very reassuring for you to be in such good hands.

Regards Sandy . Ps I am a hugger too. So here one for you x

Reply

Thanks Sandy .

Yes I am really lucky.

Reading some of the posts from our lovely MPN brothers and sisters I regularly see that not everyone is so lucky . Not sure whether it's because it is a rare condition and symptoms etc can vary so much in patient to patient but some haematologists seem to have a very caring and understanding management approach then others seem to haveca more cavalier approach.

My lovely haematologist recently spoke at the newcastle MPN forum and during her lecture she discussed the need to treat the person not just the blood results. This sums up her approach to caring for her MPN patients really well and I definitely appreciate how lucky I am to have her looking not just after, but also out for me !

Hope you have a good haemo

Keep well

Hugs 👍😁 xxx

Reply

Thanks Dianne. Good wishes to you. Sandy x

Reply

Hi Jen, I have ET Jak2 negative, diagnoses 10 years this year (I’m 45). I started on hydroxycarbamide, but didn’t tolerate it too well, I then tried Pegasys, I lasted approx 3 months, amongst the other symptoms you describe I would say the depression was the worst ☹️, I actually felt suicidal,

Reply

Oops! Pressed send to quick!

Reply

Thanks for your reply what medication are you on now and is it working well with minimal symptoms? Hope you don't mind me asking.

Reply

I take the Peg at night and sleep off most of the symptoms, I also take a pain killer, in the beginning I was in bed for 3 days following the injection, but now I only feel flu like symptoms for around 24 hours. Hope that helps, am happy to chat anytime xxx

Reply

Thank you for your reply I will see how I go, really want to persevere with it x

Reply

Good for you, try and keep positive and be kind to yourself xx

Reply

I came off the Peg and returned reluctantly to the hydroxycarbamide, I was also assigned a health councillor, who really helped. I once again had to stop the hydroxycarbamide as I was suffering terrible mouth ulcers and very low white count, I decided I would try and return to the Peg as I know this is a very good drug, I increased my antidepressants and this time I am doing well, I’ve been taking this for over 2 years now. I do get very very strange dreams, even hallucinations at times, but now that I have preserved with the drug I tolerate it so much better, my advice to you is if you can manage to get over the initial ‘getting use to’ period then carry on with it. I would also advise you that should you feel low to speak to your GP about this and maybe even consider antidepressants (if the low mood becomes extreme). We all react differently and I too was very depressed initially with the diagnosis and I don’t think I ever recovered emotionally. But I’m happy to say I now tolerate the Peg well. Best Wishes to you xxxx

Reply

You may also like...